Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Question:Can iron supplementation cause heart damage?
I have a low level of ferritin stores but a very high serum iron level on oral iron therapy, and recently found out my echo had changed from normal before the iron to a diastolic filling problem (impaired relaxation) after. My hematologist says this is no danger to my heart but my cardiologist says it is possible. I am very worried that I am damaging my heart by taking this medicine, but am getting conflicting theories.
submitted by Rita from California on 6/16/2014
by Texas Heart Institute cardiologist, Arthur Bracey, MD
This is a complex issue. Typically the serum iron is correlated with the serum ferritin. The most important measure for unwanted deposition of iron the heart is the per cent transferrin saturation. This reflects how much iron is bound to transferring. When that number is > 50%, tissues (like the heart) might start taking up too much iron. Too much iron in the heart can cause heart dysfunction.
So, I would focus on the per cent transferring saturation to assess potential for loading iron into the myocardium (heart muscle).
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated June 2014